Accutane for ~1 Month, Depression and Sexual Dysfunction

Welcome to our community. Please fill in the following template as a way of introducing yourself, and helping others to understand your background and situation.

Where are you from (country)? US

How did you find this forum (Google search – if so, what search terms? Via link from a forum or website – if so, what page? Other?)

I was linked to this thread by octopusfrog on this thread.

What is your current age, height, weight? I am currently 16, 145 lbs, and 5’11"

What specific drug did you use (finasteride, dutasteride, saw palmetto, isotretinoin/Accutane, fluoxetine, sertraline, citalopram, leuprorelin, etc…)? Isotretinoin.

What dose did you take (eg. 1 mg/day, 1 mg every other day etc.)? 30mg/day.

What condition was being treated with the drug? Acne was being treated.

For how long did you take the drug (weeks/months/years)? Approx. 1 month

How old were you, and WHEN (date) did you start the drug? 16, ~August 15

How old were you when you quit, and WHEN (date) did you quit? 16, ~September 20

How did you quit (cold turkey or taper off)? I attempted to quit once, for about 5 days, was directed to be put back on for about a week until I quit completely.

How long into your usage did you notice the onset of side effects? Around 2 weeks.

What side effects did you experience that have yet to resolve since discontinuation?

Check the boxes that apply. You can save your post first, then interactively check/uncheck the boxes by clicking on them. If your symptoms change, please update your list.

Sexual
Loss of Libido / Sex Drive
Erectile Dysfunction
Complete Impotence
Loss of Morning Erections
Loss of Spontaneous Erections
Loss of Nocturnal Erections
Watery Ejaculate
Reduced Ejaculate
Inability or Difficulty to Ejaculate / Orgasm
Reduced Sperm Count / Motility

Mental
Emotional Blunting / Emotionally Flat
Difficulty Focusing / Concentrating
Confusion
Memory Loss / Forgetfulness
Stumbling over Words / Losing Train of Thought
Slurring of Speech
Lack of Motivation / Feeling Passive / Complacency
Extreme Anxiety / Panic Attacks
Severe Depression / Melancholy
Suicidal Thoughts

Physical
Penile Tissue Changes (narrowing, shrinkage, wrinkled)
Penis curvature / rotation on axis
Testicular Pain
Testicular Shrinkage / Loss of Fullness
Genital numbness / sensitivity decrease
Weight Gain
Gynecomastia (male breasts)
Muscle Wastage
Muscle Weakness
Joint Pain
Dry / Dark Circles under eyes

Misc
Prostate pain
Persistent Fatigue / Exhaustion
Stomach Pains / Digestion Problems
Constipation / “Poo Pellets”
Vision - Acuity Decrease / Blurriness
Tinnitus (ringing or high pitched sound in ears)
Hearing loss
Increased hair loss
Frequent urination
Lowered body temperature

Other (please explain)

What (if any) treatments have you undertaken to recover from your side effects since discontinuation of the drug?

I have attempted to improve my diet, taking probiotics, cod liver oil, and vitamin C as well as curbing sugary food intake. I have an endo appointment scheduled in a couple of weeks, and I am wondering if any benefits have been seen with L-Citrulline usage.

If you have pre or post-drug blood tests, what hormonal changes have you encountered since discontinuing the drug (please post your test results in the “Blood Tests” section and link to them in your post)?

Anything not listed in the above questions you’d like to share about your experience?

Tell us your story, in your own words, about your usage and side effects experienced while on/off the drug.

I had taken accutane for about 2 weeks, with the normal variety of side effects (dryness, muscle soreness, headaches), but around that 2 week mark, I began feeling extremely depressed, with inexplicable bouts of crying, and dramatically increased irritability. Around this point, I had began to feel a significant loss of libido, but I attributed this to my mental instability around this point. It was difficult to describe my symptoms around this point except for a severe feeling of being unwell. I could not pin down why this was occurring, but I began to realize that accutane may have been at fault. I asked my dermatologist whether the accutane could be causing these symptoms, and he answered no. I was surprised, I had never dealt with depression before and this was something completely new and to me, very attributable to the accutane. I told him this, but continued the medication for an additional week, in which my symptoms only worsened. My blood test result for liver function returned completely normal, and my dermatologist had never seen these negative side effects. I returned to the doctor, and explained that I was going to stop accutane, to which he was skeptical. I stopped usage, and expected my symptoms to dissipate as the accutane left my system, but they never did. I went to my primary doctor, concerned with the side effects and wondering whether this could simply be coincidence, but my doctor was utterly confused. He gave me a referral to an endocrinologist upon my request, and recommended that I see a psychiatrist. I am seeing this endocrinologist in about 3 weeks, and hope that something will have changed by that point but seriously doubt it. Thank you everyone for this resource.

7 Likes

Thanks so much for sharing your story and signing up @jide, I think a lot of people will relate to your situation. Unfortunately the medical profession is still largely in the dark about these persistent side effects.

It would be absolutely fantastic if you could participate in the post drug syndrome survey accessible by clicking the bar graph icon in the top right of the forum when browsing on a desktop or laptop computer. Every post-accutane patient taking it is a tremendous benefit.

Best,

Axo

1 Like

Sorry to hear that this has to happen to you at such a young age. My prediction is that they will probably all say this in your head, and say you need psych mediations because you are just depressed. I want to warn you for those, since they caused me a similair syndrome. Good luck.

3 Likes

Thank you for sharing your story.

Please report your side effects to the FDA and please participate in the post-drug survey as @axolotl has requested.

You are probably aware that there has been a dearth of PAS patients being proactive and we are unlikely to make progress without joining part of a larger movement, as we are trying to accomplish through this site.

There is also a petition to the FDA to immediately add sexual side effects to the Accutane/Isotretinoin label that is still open for comments:

I think there should be better regulations for prescribing accutane at such a young age while the body is still growing. I was done with a full course of accutane before I was even in high school. I suppose I’m plenty tall at least, but for me it’s always been a what if I never? at this young of age.

1 Like

Yeah, right? I always thinking the same thing. What “if” i never took it. Maybe i was 1.85 or something with broad shoulders instead of 1.78 in height. Anyways, i hope you will get better OP, also please check out your PM, thanks.